Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Grand Junction, CO

April 1, 201812 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at Apr 1, 2018, 2:47 PM MDT for 12 counties in Colorado. It took effect at Apr 2, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2018, 2:47 PM MDT (20:47 UTC)
In effect from
Apr 2, 2018, 12:00 PM MDT
Expired
Apr 2, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Archuleta County, CO, Delta County, CO, Dolores County, CO, Garfield County, CO, Hinsdale County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, San Juan County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 109 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2684 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 1, 11:01 AM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 1, 11:01 AM MDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1101 AM MDT Sun Apr 1 2018

.SHORT TERM...(Today through Monday)
Issued at 302 AM MDT Sun Apr 1 2018

Models have scaled back precip amounts for the little wave
dropping down over the northern mountains this morning. In fact,
no areas reporting any snow or rain at this time though webcams
look like it might start snowing any minute up at Rabbit Ears
Pass. Didn't make any major changes to grids as some snow is still
likely through about 9AM with the Park Range still being favored
for 1 to 2 inches. The rest of the CWA will see almost an exact
duplicate of yesterday's weather. Plenty of sunshine with a few
clouds thrown in for good measure, temperatures still warm, and
some breezy afternoon winds. Another typical spring day.

On Monday, a cold front over Idaho and Montana will start dropping
southward. As it approaches, the pressure gradient will tighten
considerably causing some gusty afternoon winds, especially up
north, reaching 30 to 40 MPH at times. This may cause some fire
weather concerns as described below. As far as precipitation is
concerned, like the wave moving overhead now, models have pulled
back on QPF amounts along the Continental Divide so a few more
model runs should nail the specifics. Precip does look to start in
the afternoon to early evening hours Monday along the WY/CO
border and the northern/central mountains before shifting
southward. Those areas along and south of I-70 will see partly
sunny skies and also some gusty winds from about noon onwards.
West to southwesterly winds will keep warm air pumping into the
region and bring warm temperatures to the region.

.LONG TERM...(Monday night through Saturday)
Issued at 302 AM MDT Sun Apr 1 2018

The good news there is weather to talk about in the long term. The
bad news is there is weather to talk about in the long term.
Actually the models are in fair agreement through most of the next
week...it is not until next weekend or just outside the fringe of
this forecast when agreement in the West breaks down. This is an
important period since another decent AR event moves onto the
coast. This moisture if it arrives with dynamics has the
potential to bring a spike in precipitation before we reach the
normal date at which the snowpack reaches it's apex. There is a lot
of time for things to change as the tropical system and moisture
that will drive the AR is still West of the Hawaiian Islands.
Before this arrives however the Hudson Bay Vortex will be blocking
the high latitudes. As a result the next system swinging through
northern Rockies will have some decent cold air associated with
it. There is also a weak tap of moisture ahead of it which will
bring snow showers to the high country as the cold front swings
through Monday evening. This will be a fairly quick moving system
so the chance of significant snow accumulations will be limited.
It will however bring a noticeable cool down for Tuesday with
highs maybe 15 to 20 colder than Monday's highs. A return to mild
conditions will quickly return by midweek however as the
westerlies take control of the flow across the lower 48. A
constant transport of moisture into the late week period will
gradually moisten the atmosphere back down to the hills by late
week with some light showers developing by Friday afternoon across
the north. The bigger system with the associated AR arrives to the
Left Coast by Saturday and pushes a transitory ridge over the
central Rockies so there should be a brief dry period before we
hopefully get some better precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1051 AM MDT Sun Apr 1 2018

VFR conditions will prevail with some lower cloud bases along the
Continental Divide this afternoon. Breezy conditions are expected
across the region ending around 01Z.

&&

.FIRE WEATHER...
Issued at 302 AM MDT Sun Apr 1 2018

An approaching front will cause the pressure gradient to tighten
across eastern Utah and western Colorado on Monday. Sustained
winds across the area will vary from 15 to 25 MPH Monday afternoon
with gusts of 25 to 40 MPH possible. The strongest winds will be
north of I-70 as the front approaches. As this occurs, humidities
will be at or just below 15% which will increase critical fire
weather conditions. Red Flag conditions look increasingly likely
for CO zones 290, 292, and 207 and UT zones 490 and 491 but the
latest fuels information is unavailable at this time. With that,
will hold off on issuing any fire weather watches though again,
conditions look to be very favorable for Red Flag conditions to be
reached from noon through 6PM Monday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...15
AVIATION...MPM
FIRE WEATHER...TGR
Hazardous weather outlook, Apr 1, 5:19 AM MDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
519 AM MDT Sun Apr 1 2018

COZ001>014-017>023-UTZ022>025-027>029-021200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
519 AM MDT Sun Apr 1 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

An inch or two of snow is possible over the Park Range this
morning before ending mid-morning. Gusty winds of 20 to 30 MPH
will occur again this afternoon towards the evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Fire weather concerns increase Monday as winds gust between 30 to
40 MPH across the warning area and humidities drop to 15%. The
winds will increase in response to a cold front approaching from
the northwest. A quick shot of snow is possible along the
Continental Divide late Monday night. After that, Thursday onwards
into the weekend looks promising for some precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:52 PM MDTWind AdvisoryGJTDelta, Eagle, Garfield, Gunnison, Mesa, Moffat and 4 more33 hr

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.